Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2016, 3:29 PM EDT for 5 counties in Virginia. It was in force for 61 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 3:29 PM EDT (19:29 UTC)
- Expired
- May 11, 2016, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:35 PM EDT | HAIL 1 | 4 E Roanoke, VA | ALSO NOTED SOME TREE LIMBS DOWN |
| May 11, 3:36 PM EDT | TSTM WND DMG | 2 Nne Roanoke, VA | TREES DOWN ALONG WILLIAMSON RD. |
| May 11, 3:38 PM EDT | HAIL 0.5 | 5 N Roanoke, VA | |
| May 11, 3:40 PM EDT | HAIL 0.25 | 2 E Roanoke, VA | |
| May 11, 3:43 PM EDT | HAIL 1 | 2 Ne Roanoke, VA | |
| May 11, 3:46 PM EDT | HAIL 0.88 | Vinton, VA | PEA TO NICKEL SIZE HAIL |
| May 11, 4:30 PM EDT | TSTM WND DMG | 5 Ese Roanoke, VA | LARGE TREE DOWN ALONG FINNEY RD ALSO NOTED QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS51 KRNK 111929
SVRRNK
VAC019-023-161-770-775-112030-
/O.NEW.KRNK.SV.W.0059.160511T1929Z-160511T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE NORTHEASTERN CITY OF SALEM IN VIRGINIA...
NORTHEASTERN ROANOKE COUNTY IN VIRGINIA...
THE CITY OF ROANOKE IN VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN VIRGINIA...
* UNTIL 430 PM EDT
* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLLINS...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND STEWARTSVILLE.
THIS INCLUDES ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3734 8014
3745 8004
TIME...MOT...LOC 1929Z 293DEG 18KT 3734 7998
HAIL...1.00IN
WIND...60MPH
$$
KK3 follow-up statements
195
WWUS51 KRNK 111953
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED MAY 11 2016
VAC775-112002-
/O.CAN.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
CITY OF SALEM VA-
353 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR THE NORTHEASTERN CITY OF
SALEM IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3729 8002
3732 8003 3742 7995
TIME...MOT...LOC 1952Z 293DEG 18KT 3729 7984
$$
VAC019-023-161-770-112030-
/O.CON.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BOTETOURT VA-BEDFORD VA-
353 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
NORTHEASTERN ROANOKE...SOUTHWESTERN BOTETOURT AND SOUTHWESTERN
BEDFORD COUNTIES AND THE CITY OF ROANOKE...
AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINTON...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
STEWARTSVILLE...
MONETA...
AND GOODVIEW.
THIS INCLUDES ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3729 8002
3732 8003 3742 7995
TIME...MOT...LOC 1952Z 293DEG 18KT 3729 7984
HAIL...1.00IN
WIND...60MPH
$$
KK981
WWUS51 KRNK 112012
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED MAY 11 2016
VAC023-112021-
/O.CAN.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
BOTETOURT VA-
412 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOTETOURT COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3727 7998
3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2011Z 293DEG 18KT 3725 7973
$$
VAC019-161-770-112030-
/O.CON.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BEDFORD VA-
412 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL ROANOKE AND SOUTHWESTERN BEDFORD COUNTIES AND THE
CITY OF ROANOKE...
AT 411 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CHAMBLISSBURG...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
STEWARTSVILLE...
MONETA...
AND CHAMBLISSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3727 7998
3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2011Z 293DEG 18KT 3725 7973
HAIL...1.00IN
WIND...60MPH
$$
KK782
WWUS51 KRNK 112022
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED MAY 11 2016
VAC019-161-770-112031-
/O.EXP.KRNK.SV.W.0059.000000T0000Z-160511T2030Z/
ROANOKE VA-CITY OF ROANOKE VA-BEDFORD VA-
422 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROANOKE AND
SOUTHWESTERN BEDFORD COUNTIES AND THE CITY OF ROANOKE WILL EXPIRE AT
430 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3729 7948 3709 7956 3713 7965 3716 7968
3715 7969 3716 7970 3715 7970 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7985 3727 7998
3731 7996 3734 7988 3731 7985 3737 7977
TIME...MOT...LOC 2018Z 293DEG 18KT 3725 7973
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:36 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 11, 1:36 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 136 PM EDT WED MAY 11 2016 .SYNOPSIS... A stationary front will remain overhead for this afternoon through Thursday, which will continue to be the focus for scattered showers and thunderstorms. A cold front should sweep through the Mid Atlantic on Friday. Much cooler air will arrive for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1200 PM EDT Wednesday... A decaying mesoscale convective system moved through the area this morning. This situation has created a much more stable atmosphere, which will make convective development more difficult to achieve. Thus, chances of thunder were delayed until the late afternoon and evening for any possible redevelopment. The latest HRRR model still does not show much coverage, but enough destabilization to the west where the skies have cleared could be the area to watch. Another large temperature gradient should likely be in place due to the stationary front overhead. For tonight, models are all over the place with respect to potential precipitation. Some of the models indicate nothing versus others entertaining the idea of more upstream showers/storms moving into the area along the stationary frontal boundary. Since this turned out to the the case last night, at least a chance threat was maintained for showers tonight. At the very least, if showers do not materialize, it will be a moist night with areas of fog and drizzle due to low-level stratus that would likely develop and get lifted up against the east side of the mountains from the shallow easterly low-level wind. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... As of 330 AM EDT Wednesday... A stationary front will remain over the area through Thursday night. This front will continue to be a focus for scattered to numerous showers and thunderstorms. Storms on Thursday afternoon may gel into a line with a few becoming strong to severe. Confidence is low on severe potential as front is lacking jet dynamics. However, breaks in the clouds, especially across the south, will increase instabilities. Convection on Thursday afternoon will help maintain relatively cool wedge on the east side of the mountains through Thursday night. A strong cold front will approach from the west early Friday morning. With the front coming in during the morning and pushing the wedge east, the atmosphere should remain stable enough for mainly rain showers. Models move the front east of the Piedmont by Friday afternoon. Another front will slide across the region on Saturday. Light rain showers are possible over the mountains during Saturday afternoon. Temperatures will remain warmer than normal until the third front crosses the region on Saturday. Generally, one can expect temperatures in the west to range in the 70s with low to mid 80s east. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 330 PM EDT Tuesday... The upper level pattern will remain progressive as it becomes quasi-zonal through early next week. Sunday looks to be mostly dry with high pressure at the surface, but a frontal boundary will once again sag into the region from the north and linger through the early part of next week. This looks to keep a chance for some showers in our forecast for Sunday night through Monday. A better chance for precipitation exists by Tuesday as developing low pressure moves out of the lower Mississippi valley. Temperatures look to remain a few degrees below normal through this period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 135 PM EDT Wednesday... A stationary front continues to linger over the Mid Atlantic. Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough clearing has allowed conditions to reach VFR. With this frontal boundary still overhead, it shall continue to spark scattered showers and thunderstorms if the atmosphere becomes unstable. However, there is still not enough confidence to pinpoint locations where convection will eventually track later this evening, so just VCTS was kept for all TAF sites. With recent rainfall and a wet ground, fog and drizzle appear likely to form again tonight. Confidence is quite high that ceilings should lower to IFR/LIFR for all sites except KBLF, which could potentially not drop all the way down to those levels. Recovery from these low ceilings will take most of Thursday morning, and some scattered showers from remnant upstream convection could arrive west of the Blue Ridge during this time. EXTENDED DISCUSSION... More showers and thunderstorms are possible for Thursday. Periods of drizzle, fog, and low ceilings are likely again on Thursday night. By Friday, a cold front should cross over the Mid Atlantic. A much cooler air mass should arrive behind this frontal passage for the upcoming weekend. Scattered showers and MVFR ceilings are possible in the mountains on Saturday, but all sites should be VFR for Sunday and Monday as high pressure builds overhead. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PM/PW SHORT TERM...RCS LONG TERM...MBS AVIATION...PW
Hazardous weather outlook, May 11, 3:11 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED MAY 11 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 311 PM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PW
In the hours before
Local storm report, May 11, 9:53 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NE BOONSBORO 37.46N 79.25W
05/10/2016 E1.00 INCH BEDFORD VA PUBLIC
QUARTER SIZE HAIL NEAR BOONSBORO COUNTRY CLUB
&&
FISHERSpecial weather statement, May 11, 3:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT WED MAY 11 2016 VAZ018-022-023-034-112015- CRAIG-ROANOKE-BOTETOURT-BEDFORD- 317 PM EDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES... AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROANOKE... SALEM... VINTON... BEDFORD... AND STEWARTSVILLE. THIS INCLUDES ROANOKE REGIONAL AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963 TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:39 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| May 10, 9:53 PM EDT | Special Weather Statement | RNK | Charlotte | 52 min |
| May 10, 10:28 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| May 10, 11:18 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 57 min |
| May 10, 11:41 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Pittsylvania | 49 min |
| May 11, 12:27 AM EDT | Special Weather Statement | RNK | Alleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more | 33 min |
| May 11, 1:07 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 4 more | 53 min |
| May 11, 1:29 AM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| May 11, 4:59 AM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| May 11, 3:17 PM EDT | Special Weather Statement | RNK | City of Roanoke | 58 min |
| May 11, 3:38 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 67 min |
| May 11, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania, Roanoke | 62 min |
| May 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| May 11, 4:37 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 113 min |
| May 11, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 45 min |
| May 11, 5:03 PM EDT | Special Weather Statement | RNK | Botetourt | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.